New Mexico, 2013

Heat in New Mexico, June 10, 2013

June 10, 2013 · NWS ABQ · 1 event in 1 county or zone

A seven month old boy was in critical condition after being left inside a hot car for more than two hours during the afternoon of Monday, June 10th. Temperatures around the city at the time of the incident were in the upper 90s to low 100s.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A seven month old boy was in critical condition after being left inside a hot car for more than two hours during the afternoon of Monday, June 10th. Temperatures around the city at the time of the incident were in the upper 90s to low 100s. The ASOS at the Albuquerque Sunport recorded a maximum temperature of 99 degrees Fahrenheit, which tied the record maximum temperature for the date last observed in 1981.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 10, 11:00 AM MST, 1 hour earlier.

Area forecast discussion, Jun 10, 11:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1200 PM MDT MON JUN 10 2013

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. UPPER LEVEL
HIGH TO REMAIN CENTERED OVER NM TODAY...BUT MAY SLIP SLIGHTLY TO
JUST S OR E OF THE FCST AREA BY LATE TONIGHT OR TUE. BREEZY
CONDITIONS ERN PLAINS THIS PM AND EVENING WITH GUSTS OF 25 TO JUST
OVER 30 KT. -SHRA/-TSRA ACTIVITY OVER THE CENTRAL MT CHAIN AND
PERHAPS THE NW MTS TO BE A LITTLE MORE NUMEROUSTHIS AFTN COMPARED
TO SUNDAY...BUT STILL PRETTY WIDELY SPACED APART. WIND GUSTS UP TO
45 KT IN OR NEAR ANY STORM...THOUGH NOT MUCH RAIN WITH MAJORITY OF
TSRA. ALL OR NEARLY ALL WILL DISSIPATE BY OR BEFORE MIDNIGHT.

43

&&

.PREV DISCUSSION...312 AM MDT MON JUN 10 2013...
THIS IS MONSOON AWARENESS WEEK. NEW MEXICO IS TYPICALLY IMPACTED
BY A VARIETY OF WEATHER HAZARDS THAT CAN OFTEN PUT THE POPULATION
AT RISK FOR SERIOUS INJURY AND EVEN DEATH. WE WILL FEATURE DAILY
TOPICS IN THE FORM OF GRAPHICAST TABS ON OUR HOME PAGE SO LOOK FOR
THE FOLLOWING THIS WEEK: FLASH FLOODS...LIGHTNING...DOWNBURST
WINDS...DUST STORMS...AND HEAT STRESS. THIS WEEK WILL BE VERY MUCH
ABOUT THE HEAT!

NEAR RECORD TO RECORD HIGH TEMPS WILL BE THE FOCUS THRU THE WEEK.
THE LATEST WATER VAPOR SATELLITE LOOP SHOWS AN INTERESTING PATTERN
WITH AN EXCEPTIONALLY DRY UPPER LEVEL LOW SLIDING ONSHORE SOUTHERN
CALI AND A STRONG UPPER LEVEL RIDGE OVER THE DESERT SW. THIS 593DM
H5 RIDGE WILL CENTER DIRECTLY OVER NM TODAY THEN BECOME ELONGATED
OVER SOUTHERN NM INTO TUESDAY WHILE THE UPPER LOW FILLS OVER THE
CENTRAL ROCKIES. 700MB TEMPS NEAR +20C TODAY THRU THURSDAY WILL BE
+2 STDEV ABOVE THE 1952-2012 CLIMATOLOGY. THIS WILL TRANSLATE TO
TEMPS IN THE 90S/100S FOR MUCH OF THE AREA WITH 80S FOR THE HIGH
TERRAIN.

DESPITE THIS STRONG UPPER RIDGE OVER THE AREA THERE WILL BE ENOUGH
MID LEVEL MOISTURE AROUND THE HIGH TERRAIN TODAY TO PRODUCE A FEW
MORE DRY STORMS. THE LATEST HRRR/SSEO AND HPC PROBABILISTIC QPF
SHOWS SLIGHTLY BETTER CHANCES TODAY THAN SUNDAY ALBEIT ISOLATED IN
NATURE. TUESDAY WILL BE MORE BREEZY AS THE UPPER GRADIENT TIGHTENS
WITH THE PASSING UPPER SHORTWAVE TROUGH. DEEP MIXING WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS SO EXPECT THE FIRE WATCH FOR THE
NE CORNER TO BE UPGRADED.

THE UPPER RIDGE WILL THEN REBUILD OVER CENTRAL NM TO 595DM. STORM
CHANCES WILL BE VERY LIMITED WITH STRONG SUBSIDENCE AND VERY DRY
AIR IN PLACE. THAT WILL HOWEVER BEGIN TO CHANGE THURSDAY AS LARGE
SCALE HEIGHT FALLS TAKE PLACE ALONG THE WEST COAST AND THE UPPER
RIDGE SHIFTS EAST INTO TX. MEANWHILE A MOIST UPPER WAVE CURRENTLY
TAKING SHAPE OVER SOUTH TX WILL SLOWLY TRACK WEST ACROSS NORTHERN
MEXICO. WHILE THURSDAY WILL STILL REMAIN HOT THE 700-500MB FLOW
BECOMES INCREASINGLY SOUTHERLY AND MOIST WITH PWAT VALUES SURGING
BACK TOWARD CLIMO FOR MID JUNE. THE GFS SHOWS THE EASTERLY WAVE
SLIDING NORTH ACROSS CENTRAL NM FRIDAY THRU SUNDAY WHILE THE EURO
SOLUTION HAS THE MOISTURE FARTHER EAST INTO WEST TX. SINCE THIS
MOISTURE PLUME WILL BE EXTREMELY SENSITIVE TO THE OVERALL LARGE
SCALE PATTERN THE EXTENDED POPS WILL REMAIN BELOW CHANCE FOR NOW.

GUYER

.FIRE WEATHER...
SPOTTY CRITICAL FIRE WEATHER CONDITIONS IN THE NORTHEAST TODAY
THEN MORE WIDESPREAD ACROSS THE NORTHEAST HIGHLANDS AND PLAINS
ON TUESDAY. WE WILL ISSUE A RED FLAG WARNING THIS MORNING FOR
ZONES 103 AND 104 TUESDAY AFTERNOON AND EARLY EVENING.

ANY SHOWERS AND THUNDERSTORMS THROUGH THURSDAY WILL PRODUCE LITTLE
OR NO RAIN BUT DRY LIGHTNING AND STRONG WIND GUSTS WILL BE A
CONCERN.

THE MOSTLY DRY AND VERY WARM TO HOT WEATHER WILL CONTINUE THROUGH
THURSDAY AS A RIDGE OF HIGH PRESSURE REMAINS OVER OR JUST EAST OF
THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS TODAY ARE POSSIBLE
OVER THE WESTERN AND CENTRAL MOUNTAINS INTO THE NORTHEAST. ON
TUESDAY ANY STORMS WILL BE CONFINED TO THE SOUTHWEST AND SOUTH
CENTRAL MOUNTAINS...WEDNESDAY SHOULD BE DRY AREA WIDE. THURSDAYS
CROP OF SHOWERS AND STORMS WILL FAVOR THE WESTERN AND SOUTH CENTRAL
HIGH TERRAIN. ALL THIS CONVECTION THOUGH WILL BE MOSTLY DRY WITH
THE MAIN CONCERNS BEING DRY LIGHTNING AND STRONG WIND GUSTS WITH
EXTENSIVE BLOWING DUST.

MINIMUM RELATIVE HUMIDITIES WILL CONTINUE TO LOWER TODAY WITH SINGLE
DIGITS IN THE WEST AND TEENS TO NEAR 20 IN THE EAST. THEY WILL LOWER
EVEN MORE TUESDAY AND WEDNESDAY WITH MOSTLY SINGLE DIGIT VALUES
EXCEPT 10 TO 15 IN THE EASTERN PLAINS. MIN RH VALUES WILL INCREASE
JUST A BIT ON THURSDAY. NIGHTTIME RH RECOVERIES WILL BE GENERALLY
FAIR TO POOR EXCEPT GOOD ACROSS THE FAR EASTERN PLAINS. MEANWHILE
WINDS WILL BE LIGHT TO MODERATE TODAY AND A BIT STRONGER TUESDAY AS
A SHORT WAVE TROUGH PASSES TO OUR NORTH AND CREATES A GOOD LEE SIDE
TROUGH. A COUPLE OF HOURS OF CRITICAL FIRE WEATHER CONDITIONS WILL
BE LIKELY IN THE NORTHEAST THIS AFTERNOON BUT SHOULD BE SPOTTY. MORE
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS IN THE NORTHEAST TUESDAY
WILL MEAN A RED FLAG WARNING FOR ZONES 103 AND 104 FROM NOON TO 8
PM. LIGHTER WINDS ARE EXPECTED WEDNESDAY AND THURSDAY. THE HIGH
HAINES VALUES WILL REMAIN EACH DAY THROUGH THURSDAY WITH SPOTTY
SUPER HAINES IN THE WEST. VENTILATION RATES WILL BE GOOD TO
EXCELLENT.

MODELS INDICATING THE UPPER HIGH WILL SHIFT EAST AT THE END OF THE
WEEK ALLOWING MOISTURE TO STREAM NORTH. CONFIDENCE INCREASING THAT
WE COULD SEE SOME WETTING RAINS FRIDAY THROUGH NEXT WEEKEND MAINLY
OVER THE WESTERN AND CENTRAL MOUNTAINS. TEMPERATURES WILL COOL A
LITTLE BUT REMAIN ABOVE NORMAL WHILE DAYTIME HUMIDITIES CLIMB INTO
THE TEENS AND 20S EXCEPT SINGLE DIGITS REMAIN IN THE FAR NORTHWEST.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ103-104.

&&
Hazardous weather outlook, Jun 10, 4:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT MON JUN 10 2013

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING
FOR THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS WHERE LOW
HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

GUYER

Event by event

1 heat. Local standard time, as filed.

Heat, Albuquerque Metro Area

When
June 10, 12:00 PM MST to 3:00 PM MST
Where
Albuquerque Metro Area forecast zone
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media

An infant left inside a hot car for over 2 hours during the afternoon was left in critical condition due to the heat. Temperatures around the city were in the upper 90's to low 100's.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463943.